Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 155, NWS Midland/Odessa, TX

October 24, 2000Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 24, 2000, 5:07 PM CDT for Ector County, Winkler County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2000, 5:07 PM CDT (22:07 UTC)
Expired
Oct 24, 2000, 6:00 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:44 PM CDTHail 0.75Notrees, TX
Oct 24, 6:10 PM CDTHail 0.88Goldsmith, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS54 KMAF 242207
SVRMAF
TXC135-495-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT TUE OCT 24 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ECTOR COUNTY IN TEXAS
  EASTERN WINKLER COUNTY IN TEXAS

* UNTIL 600 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF NOTREES...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  NOTREES AND GOLDSMITH.

LARGE HAIL AND WIND GUSTS UP TO 60 MPH CAN BE EXPECTED IN THE WARNED
AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3188 10300 3170 10284 3192 10252 3208 10271

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:50 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 24, 2:50 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT TUE OCT 24 2000

SHOWERS/FEW THUNDERSTORMS OCCURRING ACROSS THE NWRN FORECAST AREA.
19Z SFC ANALYSIS INDICATES SELY FLOW E OF MTNS WITH DEWPOINTS
MOSTLY IN THE 60S. VISIBLE SATELLITE IMAGERY DEPICTS ABUNDANT
SUNSHINE ALONG/W OF MTNS WHILE THICKER CLOUDS APPARENT MAF VICINITY
EWD. WATER VAPOR IMAGERY INDICATES UPPER LOW CENTERED OVER ERN UT
WITH JET MAX MOVING EWD ACROSS SONORA/SWRN NM. MODELS APPEARED TO
BE INITIALIZED WELL WITH REGARD TO THE CENTRAL ROCKIES LOW. RUC/ETA/
AVN SIMILAR IN DEPICTING NARROW INSTABILITY AXIS GENERALLY ALONG THE
ERN NM/W TX BORDER THIS EVENING. SFC BASED CAPES PROGGED FROM 1500-
2000 J/KG WITH LI/S APPROACHING MINUS 4. AS NRN MEXICO JET MAX
TRANSLATES EWD DURING NEXT FEW HOURS BELIEVE CONVECTION TO DEVELOP
FAIRLY SIGNIFICANLY E OF MTNS/PECOS RIVER VALLEY. THUS PER SWODY1/
SWOMCD/SPSMAF BELIEVE POTENTIAL EXISTS THIS EVENING FOR SEVERE
THUNDERSTORMS E OF MTNS AND WILL WRITE ZONES ACCORDINGLY. CELLS MAY
MOVE NEWD FAIRLY QUICKLY ALTHOUGH LINE MOVEMENT MAY BE SLOW OR
QUASISTATIONARY. SHEAR PROFILES AND MODEL HODOGRAPHS SUGGEST
SUPERCELL DEVELOPMENT INITIALLY. BELIEVE EVOLUTION TO BECOME
MULTICELLULAR THOUGH. THIS SCENARIO BODES WELL FOR HEAVY RAINFALL DUE
TO CELL TRAINING AND HIGH PWATS ON 24/12Z KMAF SOUNDING. WILL ALSO
ADD MENTION LOCALLY HEAVY RAINFALL TONIGHT. CENTRAL ROCKIES TROUGH TO
MOVE EWD WED. WILL KEEP MOSTLY CLOUDY/CHANCE PCPN E OF MTNS AS AMPLE
MOISTURE TO REMAIN ALONG WITH MID LEVEL FORCING PER H7-H5 NEG DIV Q
FIELDS. BEST PCPN CHANCES ACROSS CENTRAL/ERN SECTIONS WED NIGHT AND
WILL NOT MENTION POPS FOR WRN SECTIONS. SHORTWAVE RIDGING PROGGED
ACROSS THE AREA THURSDAY. THUS WILL FCST PARTLY CLOUDY WITH TEMPS A
CATEGORY OR SO WARMER VERSUS WED. EXTENDED PROGS INDICATE DIFFERING
SOLUTIONS REGARDING THE W COAST/SWRN U.S. LOW PRESSURE SYSTEMS. GIVEN
THE UNCERTAINTY WILL OPT FOR A DRY EXTENDED PERIOD WITH TEMPS NEAR
SEASONAL NORMALS FOR LATE OCT.
BF

MAF  60/70/57/74   5432
LSA  58/69/55/72   6543
6R6  62/73/60/75   5432
MRF  51/71/50/72   4321
CNM  57/74/55/77   4432

.MAF...
TX...NONE.
NM...2NONE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 9:21 PM CDTFlash Flood WarningMAFTerrell4 hr
Oct 23, 9:33 PM CDTFlash Flood WarningMAFReagan, Upton4 hr
Oct 24, 7:31 AM CDTFlash Flood WarningMAFGaines3 hr
Oct 24, 3:03 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Oct 24, 3:30 PM CDTSevere Thunderstorm WarningMAFGaines60 min
Oct 24, 5:21 PM CDTTornado WarningMAFEctor24 min
Oct 24, 5:45 PM CDTTornado WarningMAFEctor45 min
Oct 24, 6:19 PM CDTFlash Flood WarningMAFEctor, Winkler3 hr
Oct 24, 6:30 PM CDTSevere Thunderstorm WarningMAFEctor45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.